U.S. doctors online nowAsk doctors free
A 28-year-old male asked:

I took colostrum for 1.5 months and began shedding hair. my scalp is very itchy now. i have stopped taking it from today. will the hair loss stop and my hair regrow? i have heard that the igf-1 is the cause.

3 doctor answers4 doctors weighed in
Dr. James Henning
Anesthesiology 52 years experience
Growth Hormone: Exerts some effects through igf-1 (used by some to stimulate hair growth), a "differentiation" factor. Colostrum is also sometimes taken to induce hair growth. So, hair loss due to colostrum isn't likely and discontinuing the use of it shouldn't increase hair growth. Hair loss, if due to male pattern baldness, may continue despite these supplements.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Joseph Eastern
Dermatology 46 years experience
Probably.: I'm assuming you're talking about bovine colostrum. Any medication or supplement can cause temporary hair loss (technical name: telogen effluvium), and it nearly always grows back; but you'll have to give it some time. Insulin-like growth factors (igf) are probably not the mediators in such situations, but no one knows for sure. Biotin (a b vitamin) 5000 units/day may help to speed up regrowth.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Robert Jackson
Dermatology 45 years experience
Must see: Please see your dermatologist for evaluation and to discuss treatment options. This is the only way you will find out the type of hair loss you have.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Feb 6, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.